ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 243 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed6912    
    Printed203    
    Emailed9    
    PDF Downloaded606    
    Comments [Add]    
    Cited by others 5    

Recommend this journal

 


 
LETTER TO EDITOR Table of Contents   
Year : 2009  |  Volume : 12  |  Issue : 2  |  Page : 170-171
Intravenous ondansetron causing severe bradycardia: Two cases


1 Department of Pharmacology, Goa Medical College, India
2 Department of Anaesthesia, Goa Medical College, India

Click here for correspondence address and email

Date of Web Publication21-Jul-2009
 

How to cite this article:
Afonso N, Dang A, Namshikar V, Kamat S, Rataboli PV. Intravenous ondansetron causing severe bradycardia: Two cases. Ann Card Anaesth 2009;12:170-1

How to cite this URL:
Afonso N, Dang A, Namshikar V, Kamat S, Rataboli PV. Intravenous ondansetron causing severe bradycardia: Two cases. Ann Card Anaesth [serial online] 2009 [cited 2020 Apr 4];12:170-1. Available from: http://www.annals.in/text.asp?2009/12/2/170/53433


The Editor,

Ondansetron is a selective 5-HT 3 serotonin receptor antagonist used in the treatment of post-operative nausea and vomiting. Although cardiovascular adverse effects are rare, there have been reports of atrial fibrillation, cardiac dysrhythmias and fatal ventricular tachycardia following intravenous administration of ondansetron. We report a rare adverse effect of intravenous ondansetron in two cases, presented as extreme bradycardia.

An eight-year-old child, weighing 15 kg, presented to a tertiary care hospital with perianal abscess. The pre-anesthetic examination was unremarkable, except for tachycardia (120/min). Prior to medication, the patient's blood pressure (BP) was 110/70 mm Hg.

A total of two mg of ondansetron was administered, slowly, intravenously. Within two to three minutes, the patient became unconscious, apneic and severely bradycardic. An electrocardiogram (ECG) monitor showed sinus bradycardia with a rate of 16 beats per minute, BP of 110/70 mm Hg. Pre-drawn atropine 0.2 mg was administered intravenously immediately. The patient was ventilated with 100% oxygen using a mask. Within three minutes of IV atropine administration, the patient regained consciousness and was well oriented. The respiratory rate returned to normal and pulse was 130 beats per minute. Vital signs remained stable with no other sequelae.

A 60-year-old male, diagnosed with carcinoma of the stomach, was admitted for a total gastrectomy. Routine blood investigations showed hemoglobin levels of 7 gm/dL. But for this finding, he was normal. The patient was intravenously pre-medicated with glycopyrrolate 10 mcg/kg followed by ondansetron 4 mg. Within two minutes of ondansetron administration, the patient's pulse dropped from 120 to 20/min. This was associated with respiratory arrest and loss of consciousness. Pre-drawn atropine, 0.6 mg, was given intravenously and the patient was ventilated with 100% oxygen using a mask. Within two minutes, he regained full consciousness and his pulse returned to 100 beats per minute with BP 130/80 mm of Hg. His vital signs remained stable.

Ondansetron, a selective inhibitor of type 3 serotonin (5-HT 3 ) receptor, is a safe and commonly used anti-emetic for prevention and treatment of post-operative nausea and vomiting. However, there have been reports highlighting its possible cardiovascular adverse effects. It has reportedly caused atrial fibrillation within 15 minutes of IV injection, [1] bigeminy with ST segment depression, and sinus bradycardia followed by a slow junctional rhythm with ventricular escape beats. [2] It is also reported to have induced fatal ventricular tachycardia following a 4 mg intramuscular injection in a 14-year-old girl. [3] The administration of 5-HT 3 receptor antagonists has been associated with prolongation in the QRS (ventricular depolarization), JT (an independent measure of ventricular repolarization not affected by QRS widening) and QT (the time required for completion of both ventricular depolarization and repolarization) intervals of the ECG.

The sub-micromolecular affinity of ondansetron to human ether a-go-go-related gene (HERG) encoded K + channel underlies the prolongation of cardiac repolarization reported for this drug. [4] Drugs like granisetron and dolasetron act on the Na + and K + channels to prolong QRS or QT interval, resulting in ventricular arrhythmias. Animal studies have proven that the 5-HT receptors present on the endings of vagal afferent nerves, especially in the left ventricle, are implicated in causing bradycardia via the von Bezold Jarisch Reflex. Being a 5-HT 3 antagonist, ondansetron attenuates this reflect. Although animal studies strongly support the role of 5-HT 3 antagonists in preventing the Bezold Jarisch Reflex, they are yet to be established in humans. The causality assessment of adverse drug reaction, by Naranjo Algorithm, in both cases, was seven, which is probable. However, the mechanism of this paradoxical extreme bradycardia is not clear. It is probably due to the fact that cardiovascular effects of serotonin receptors are complex and consist of bradycardia or tachycardia, hypotension or hypertension, and vasoconstriction or vasodilatation. [5] Thus, in any given patient, blockade of 5-HT 3 receptors by ondansetron will produce effects depending upon the pre-existing serotonergic activity in the parasympathetic and sympathetic limbs of the autonomic nervous system. [2] Also, serotonin has been implicated in the inhibition of the sympathetic activity, both centrally via 5-HT 1 and 5-HT 2 receptors and peripherally via 5-HT 3 receptors. We, therefore, postulate that since ondansetron is a selective 5-HT 3 receptor antagonist, it has no effect on the central sympathetic activity inhibition mediated by 5-HT 1 and 5-HT 2 receptors.

In conclusion, a rare possibility of encountering paradoxical reaction after IV administration of ondansetron should be borne in mind. The authors suggest judicious use of this drug.

 
   References Top

1.Kasinath NS, Malak O, Tetzlaff J. Atrial fibrillation after ondansetron for the prevention and treatment of post operative nausea and vomiting: A case report. Can J Anesth 2003;50:229-31.  Back to cited text no. 1  [PUBMED]  
2.Baguley WA, Hay WT, Mackie KP, Cheney FW, Cullen BF. Cardiac dysrhythmias associated with the intravenous administration of ondansetron and metoclopramide. Anesth Analg 1997;84:1380-1.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Chandrakala R, Vijayashankara CN, Kumar K, Sarala N. Ondansetron induced fatal ventricular tachycardia. Indian J Pharmacol 2008;40:186-7.  Back to cited text no. 3    Medknow Journal
4.Kuryshev YA, Brown AM, Wang L, Benedict CR, Rampe D. Interactions of the 5-hydroxytryptamine 3 antagonist class of antiemetic drugs with human cardiac ion channels. J Pharmacol Exp Ther 2000;295:614-20.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Saxena PR, Villalón CM. Cardiovascular effects of serotonin agonists and antagonists. J Cardiovasc Pharmacol 1990;15:S17-34.  Back to cited text no. 5    

Top
Correspondence Address:
Amit Dang
Department of Pharmacology, Goa Medical College, Bambolim, Goa - 403 202
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.53433

Rights and Permissions



This article has been cited by
1 Glycopyrrolate-induced respiratory arrest: an unusual side effect
S. DćSOUZA,V. GOWLER
Acta Anaesthesiologica Scandinavica. 2015; : n/a
[Pubmed] | [DOI]
2 Perioperative management of hereditary arrhythmogenic syndromes
C. Staikou, K. Chondrogiannis, A. Mani
British Journal of Anaesthesia. 2012; 108(5): 730
[VIEW] | [DOI]
3 Symptomatic sinus bradycardia: A rare adverse effect of intravenous ondansetron
Moazzam, M.S., Nasreen, F., Bano, S., Amir, S.H.
Saudi Journal of Anaesthesia. 2011; 5(1): 96-97
[Pubmed]
4 Gastrointestinal drugs
Blandizzi, C. and Scarpignato, C.
Side Effects of Drugs Annual. 2011; 33(1): 741-767
[Pubmed]
5 Rate of administration of intravenous ondansetron
Prakash, S., Aggarwal, M.
Indian Journal of Anaesthesia. 2011; 55(4): 426-427
[Pubmed]



 

Top